Utah, 2009

Tornado in Utah, May 24, 2009

May 24, 2009 · NWS SLC · 1 event in 1 county or zone

A tornado was spotted and photographed by multiple observers in Beaver County, Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A tornado was spotted and photographed by multiple observers in Beaver County, Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 24, 9:16 AM MST, 2 hours 14 minutes earlier.

Area forecast discussion, May 24, 9:16 AM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1016 AM MDT SUN MAY 24 2009

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS NORTHERN
AND CENTRAL UTAH TODAY. IN THE WAKE OF THIS SYSTEM HIGH PRESSURE
WILL GRADUALLY BUILD ACROSS THE REGION BUT WITH LOW LEVELS
REMAINING RATHER MOIST SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT
THE DURATION OF THE WEEK.

&&

.DISCUSSION...THE COMBINATION OF AN UPPER LEVEL DISTURBANCE AND
DEEP MOISTURE WILL BRING SHOWERS AND ISOLATED THUNDERSTORM TO THE
NORTHERN AREAS THIS MORNING INTO EARLY THIS AFTERNOON. A BROAD
AREA OF 300-500MB DIV Q AND 300-500MB DIFFERENTIAL VORTICITY
ADVECTION WILL AID IN LIFT ACROSS MOST OF NORTHERN UTAH THROUGH
EARLY THIS EVENING. HAVE RAISED POPS ACCORDINGLY TO CATEGORICAL
FROM ABOUT PROVO NORTHWARD FOR THIS MORNING AND LIKELY ALL
NORTHERN AREAS FOR THIS AFTERNOON AND EVENING. THE PRECIPITABLE
WATER AMOUNTS ARE 3 TO 4 STANDARD DEVIATIONS ABOVE NORMAL OR ABOUT
200 PERCENT OF NORMAL THIS MORNING OVER NORTHWEST UTAH. BY MONDAY THE
PW WILL LOWER TO 1 TO 2 STANDARD DEVIATIONS ABOVE NORMAL ACROSS
THE NORTH AND TO NEAR 1 ACROSS THE REST OF THE STATE.

THE SOUTHWESTERN AREAS HAVE DRIED SOMEWHAT SINCE YESTERDAY BUT STILL
PLENTY OF MOISTURE AVAILABLE FOR HEAVY RAIN PRODUCING
THUNDERSTORMS...ESPECIALLY FARTHER EAST. WITH SUNNY SKIES OVER MOST
SOUTHERN SECTIONS THIS MORNING CONVECTION SHOULD BE ABLE TO DEVELOP
RAPIDLY BY EARLY AFTERNOON. THE NAM AND GFS SHOW A 700-500MB
THETA-E RIDGE STRETCHING FROM WEST TO EAST ACROSS SOUTHERN UTAH FROM ABOUT
BOULDER MOUNTAIN EASTWARD. WITH A WESTERLY FLOW AT MID AND UPPER
LEVELS AM CONCERNED THAT ANY THUNDERSTORMS THAT FORM OVER THE
BOULDER MOUNTAIN REGION WILL DRIFT OVER THE HANKSVILLE AND LAKE
POWELL REGION. ALTHOUGH THE COVERAGE MAY BE FINE AT 30 PERCENT
THESE STORMS WILL LIKELY BE HEAVY RAIN PRODUCERS.

&&

.AVIATION...A BAND OF SHOWERS ASSOCIATED WITH UPPER LEVEL
DISTURBANCE WILL AFFECT THE SLC TERMINAL THROUGH ABOUT 19 TO 20Z
TODAY. VFR VISIBILITIES ARE EXPECTED TO PREVAIL BUT COULD
TEMPORARILY LOWER TO IFR DURING HEAVIER RAIN SHOWERS. BEST THREAT FOR
THUNDERSTORMS WILL BE AFTER 21Z UNTIL 01Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...STRUTHWOLF
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 24, 5:27 AM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
627 AM MDT SUN MAY 24 2009

UTZ001>016-019>021-517-518-WYZ021-251200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
627 AM MDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND SOMEWHAT UNSTABLE AIRMASS ACROSS THE REGION WILL
RESULT IN SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK
AREA. LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS WILL BE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MOIST AIRMASS WILL REMAIN IN PLACE OVER MUCH OF THE REGION
THROUGHOUT THE UPCOMING WEEK. THIS MOISTURE WILL ALLOW FOR
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 93 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Beaver

When
May 24, 11:30 AM MST
Where
Beaver County, 5 mi W of Milford
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
38.400, -113.112

A couple different observers saw a tornado touch down 5 miles west of Milford, and one took pictures of the tornado. The tornado was in an uninhabited area and did no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyThe tornado archive for Utah, 2009Warnings in Utah, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170869.